Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 67, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2022, 1:21 PM MDT for Catron County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2022, 1:21 PM MDT (19:21 UTC)
- Expired
- Jul 11, 2022, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Catron County, NM
The radar
The Holloman AFB radar (KHDX), 184 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 2393 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053
WGUS55 KABQ 111921
FFWABQ
NMC003-112230-
/O.NEW.KABQ.FF.W.0067.220711T1921Z-220711T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
121 PM MDT Mon Jul 11 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Black burn scar in...
South Central Catron County in west central New Mexico...
* Until 430 PM MDT.
* At 121 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Black Burn Scar. Up to 0.5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will impact Taylor Creek,
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the
East Fork Gila River as well as DD Bar Road, Links Road and Trails
End Road. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Black Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Black Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Catron County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Black fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
3328 10800 3320 10800 3320 10810 3320 10813
3320 10816 3322 10817 3325 10819 3327 10818
3329 10814 3334 10810 3341 10806
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
342 follow-up statements
052
WGUS75 KABQ 112040
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
240 PM MDT Mon Jul 11 2022
NMC003-112230-
/O.CON.KABQ.FF.W.0067.000000T0000Z-220711T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
240 PM MDT Mon Jul 11 2022
...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR REMAINS IN EFFECT
UNTIL 430 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...
At 240 PM MDT, Doppler radar indicated thunderstorms continuing to
produce light to moderate rain over the Black Burn Scar. Up to 1
inch of rain has fallen. Additional rainfall amounts up to 0.25
inches are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will impact Taylor Creek,
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the
East Fork Gila River as well as DD Bar Road, Links Road and Trails
End Road. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Black Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Black Burn Scar.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Catron County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Black fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
3328 10800 3320 10800 3320 10810 3320 10813
3320 10816 3322 10817 3325 10819 3327 10818
3329 10814 3334 10810 3341 10806
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
34535
WGUS75 KABQ 112220
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
420 PM MDT Mon Jul 11 2022
NMC003-112230-
/O.EXP.KABQ.FF.W.0067.000000T0000Z-220711T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
420 PM MDT Mon Jul 11 2022
...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR WILL EXPIRE AT 430 PM
MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
3328 10800 3320 10800 3320 10810 3320 10813
3320 10816 3322 10817 3325 10819 3327 10818
3329 10814 3334 10810 3341 10806
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 12:00 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 11, 12:00 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1200 PM MDT Mon Jul 11 2022 .AVIATION... 18Z TAF CYCLE Clouds forming on the high terrain will build into SHRA/TS by 19Z. Storm motion will be slow and erratic with propagation on outflow boundaries toward the south and west into nearby highlands and valleys. A back door cold front entering northeast NM today will become the focus for a few strong storms with heavy rain, hail and damaging winds thru 06Z. This front will shift southwest into the RGV tonight and keep SHRA/TS going thru 09Z within central NM. Brief IFR/MVFR cigs and vsbys are possible from direct hits with heavy rain. Mid level cloud decks will persist into Tuesday morning in many areas. Guyer && .PREV DISCUSSION...156 AM MDT Mon Jul 11 2022... .SYNOPSIS... Monsoon moisture persists over the area and will result in a round of showers and storms later today that will focus over northern and western portions of the state. A backdoor front will move southwest across the area beginning this evening, which will increase moisture further and cause showers and storms to persist overnight across north portions of the area. The threat for locally heavy rainfall and flash flooding will trend up later this afternoon and evening across portions of northeast New Mexico, including the Hermits Peak- Calf Canyon and Cook's Peak burn scars, due to the combination of the backdoor front and very slow moving storms. A robust round of storms is forecast Tuesday as well, with a continued and potentially more widespread threat of locally heavy rainfall and flash flooding. Expect more of the same from mid week and into the weekend, with no let up of heavy rain producing storms. && .DISCUSSION... SHORT TERM...(TODAY THROUGH TUESDAY)... There are a few key features to note on water vapor imagery this morning that will become important for New Mexico during the short- term period. First, the H5 high that's been present over NE NM and across OK/TX is still there with drier air still in place across eastern NM. However, another high pressure is beginning to build over AZ at this time. Farther north, a shortwave is digging into the northern Great Plains, and its front can even be seen tracking southward through WY and NE at this hour. It will take much of the day before that front gets to our area, and before it does, it will be another typical monsoon day. The monsoonal moisture plume is still focused across the west although some of the aforementioned drier air filtering in from the east had an impact on yesterday evening's ABQ PWAT with it falling to 0.75". Still, plentiful moisture will allow for thunderstorms to develop across the northern and western mountainous terrain with steering flow still tracking these storms slowly towards the west. The backdoor cold front then begins to nose into northeastern NM by mid-afternoon, initially increasing storm chances for the northeast corner of the state. The front makes further progress south and west after sunset, providing abundant amounts of moisture with PWATs rising to near 1.25". With favorable upslope flow, this front provides the focus for thunderstorms with heavy rainfall likely to continue through the overnight hours. A Flood Watch has been issued for the east slopes of the Sangre de Cristos as well as the adjacent highlands where confidence was highest in the flooding potential, especially on the HPCC burn scar. The backdoor front makes it through the gaps of the central mountain chain late Monday and into early Tuesday, likely providing a weak gap wind for the eastern ABQ area. The H5 high that was to our E/NE fades away as the high over AZ becomes the dominant feature. Moisture values stay high though on Tuesday as they were replenished thanks to the passage of that front. Scattered to numerous thunderstorms are expected again on Tuesday with the risk for heavy rainfall and flash flooding continuing. LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)... Slow moving and heavy rain producing storms will persist into Tuesday evening across central and western NM with a continued threat for flash flooding, especially on area burn scars. The upper high center over southern Utah will become the dominant center Tuesday night and is forecast to move east over southern CO Thursday, then persist over the region through at least Sunday although there is some disagreement among the 00Z medium range model solutions with regard to an eastward expansion of the high. Regardless, moisture is here to stay and both the 00Z GFS and ECMWF show the PWAT at KABQ gradually trending up to near 1.3" by late Sunday, which is well above normal. The only significant day to day changes will be steering flow as the upper high wobbles around the region, but otherwise daily rounds of heavy rain producing convection are likely with an increasing flash flood threat as grounds continue to saturate. Daytime temperatures will generally be at or below normal across central and western NM and at or above normal across the eastern plains, which will mostly miss-out on rain. 15/11 && .FIRE WEATHER... No critical fire weather concerns over the next week as daily rounds of showers and thunderstorms continue through the foreseeable future. Thunderstorms through the first part of today will favor central and western NM with steering flow slowly tracking them towards the west. However, a more active pattern is expected this evening through Tuesday as a backdoor cold front brings an abundant amount of moisture and favorable upslope flow to help increase storm chances across the east. Flash flooding, especially on recent burn scars, remains the primary concern. The high pressure system then becomes more centered over NM Wednesday through the weekend. Despite this, daily rounds of storms will continue with slow and erratic storm motions contributing to the possibility of flash flooding. 15 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday evening for the following zones... NMZ215-228-229. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:54 AM MDT | Flood Watch | ABQ | Colfax, Los Alamos, Mora, Rio Arriba, Sandoval, San Miguel and 2 more | 46 hr |
| Jul 11, 12:51 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 3 hr |
| Jul 11, 1:31 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 3 hr |
| Jul 11, 1:58 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 11, 3:23 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| Jul 11, 3:46 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 11, 3:51 PM MDT | Special Weather Statement | ABQ | Colfax | 24 min |
| Jul 11, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 42 min |
| Jul 11, 4:31 PM MDT | Flash Flood Warning | ABQ | Colfax, Harding, Mora | 119 min |
| Jul 11, 5:15 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Jul 11, 5:34 PM MDT | Areal Flood Advisory | ABQ | Mora | 3 hr |
| Jul 11, 5:41 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance | 3 hr |
| Jul 11, 5:52 PM MDT | Special Weather Statement | ABQ | Harding | 23 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.